Vol. 2, No. 3, 2021

Download this article
Download this article For screen
For printing
Recent Issues
Volume 3, Issue 2
Volume 3, Issue 1
Volume 2, Issue 4
Volume 2, Issue 3
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 1
The Journal
About the Journal
Editorial Board
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN (electronic): 2690-1005
ISSN (print): 2690-0998
Author Index
To Appear
 
Other MSP Journals
On a distinguished family of random variables and Painlevé equations

Theodoros Assiotis, Benjamin Bedert, Mustafa Alper Gunes and Arun Soor

Vol. 2 (2021), No. 3, 613–642
Abstract

A family of random variables X(s), depending on a real parameter s > 1 2, appears in the asymptotics of the joint moments of characteristic polynomials of random unitary matrices and their derivatives (Assiotis et al. 2020), in the ergodic decomposition of the Hua–Pickrell measures (Borodin and Olshanski 2001 and Qiu 2017), and conjecturally in the asymptotics of the joint moments of Hardy’s function and its derivative (Hughes 2001 and Assiotis et al. 2020). Our first main result establishes a connection between the characteristic function of X(s) and the σ-Painlevé  III equation in the full range of parameter values s > 1 2. Our second main result gives the first explicit expression for the density and all the complex moments of the absolute value of X(s) for integer values of s. Finally, we establish an analogous connection to another special case of the σ-Painlevé  III equation for the Laplace transform of the sum of the inverse points of the Bessel point process.

Keywords
characteristic polynomials, random unitary matrices, Painlevé equations, joint moments, Hardy's function
Mathematical Subject Classification
Primary: 11M50, 15B52, 33E17, 60B20
Milestones
Received: 14 September 2020
Revised: 9 January 2021
Accepted: 23 February 2021
Published: 15 October 2021
Authors
Theodoros Assiotis
School of Mathematics
University of Edinburgh
Edinburgh
United Kingdom
Benjamin Bedert
Mathematical Institute
University of Oxford
Oxford
United Kingdom
Mustafa Alper Gunes
Mathematical Institute
University of Oxford
Oxford
United Kingdom
Arun Soor
Mathematical Institute
University of Oxford
Oxford
United Kingdom